Alert archive / Texas / Flash Flood Watches in 2021

Flash Flood Watch 3, NWS Houston/Galveston, TX

May 16, 20218 counties in Texas

NWS Houston/Galveston, TX issued this flash flood watch at May 16, 2021, 9:03 AM CDT for 8 counties in Texas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 16, 2021, 9:03 AM CDT (14:03 UTC)
Expired
May 16, 2021, 4:00 PM CDT
In force
7 hr
Issued by
NWS Houston/Galveston, TX
Flood severity
None

Counties Austin County, TX, Brazoria County, TX, Colorado County, TX, Fort Bend County, TX, Jackson County, TX, Matagorda County, TX, Waller County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 99 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2495 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2495 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
2.4
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted.

521 
WGUS64 KHGX 161403
FFAHGX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Houston/Galveston TX
903 AM CDT Sun May 16 2021

TXZ210>212-226-227-235>237-335>337-436-437-162100-
/O.NEW.KHGX.FF.A.0003.210516T1403Z-210516T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colorado-Austin-Waller-Wharton-Fort Bend-Inland Jackson-Inland
Matagorda-Inland Brazoria-Coastal Jackson-Coastal Matagorda-Coastal
Brazoria-Matagorda Islands-Brazoria Islands-
Including the cities of Brookshire, Pearland, Bellville, Bay City, 
Columbus, Hempstead, Wharton, Missouri City, Pecan Grove, Palacios, 
Lake Jackson, Surfside Beach, Freeport, First Colony, Clute, Eagle 
Lake, Alvin, Waller, Sugar Land, Prairie View, Sealy, Rosenberg, 
Edna, Ganado, El Campo, Mission Bend, Angleton, and Weimar
903 AM CDT Sun May 16 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

The National Weather Service in League City has issued a

* Flash Flood Watch for portions of south central Texas and 
  southeast Texas, including the following areas, in south central 
  Texas, Coastal Jackson and Inland Jackson. In southeast Texas, 
  Austin, Brazoria Islands, Coastal Brazoria, Coastal Matagorda, 
  Colorado, Fort Bend, Inland Brazoria, Inland Matagorda, Matagorda 
  Islands, Waller and Wharton.

* Until 4 PM CDT this afternoon

* Slow-moving showers and thunderstorms that have developed this 
  morning have produced rainfall rates of 2-4 inches per hour across 
  portions of Jackson and Matagorda Counties. 6 inches of rain have 
  already fallen over portions of this area. Additional showers and 
  storms are expected to develop across the area today, which will 
  pose a threat of flash flooding. The Watch may need to be expanded 
  or extended across portions of SE Texas depending on how 
  conditions develop during the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Exercise caution if traveling today. If you encounter flooded roads, 
do not attempt to drive through floodwaters. Turn Around, Don't 
Drown!

&&

$$

Cady
1 follow-up statement
561 
WGUS64 KHGX 162112
FFAHGX

Flood Watch
National Weather Service Houston/Galveston TX
412 PM CDT Sun May 16 2021

TXZ210>212-226-227-235>237-335>337-436-437-162215-
/O.EXP.KHGX.FF.A.0003.000000T0000Z-210516T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colorado-Austin-Waller-Wharton-Fort Bend-Inland Jackson-Inland
Matagorda-Inland Brazoria-Coastal Jackson-Coastal Matagorda-Coastal
Brazoria-Matagorda Islands-Brazoria Islands-
Including the cities of Brookshire, Pearland, Bellville, Bay City, 
Columbus, Hempstead, Wharton, Missouri City, Pecan Grove, Palacios, 
Lake Jackson, Surfside Beach, Freeport, First Colony, Clute, Eagle 
Lake, Alvin, Waller, Sugar Land, Prairie View, Sealy, Rosenberg, 
Edna, Ganado, El Campo, Mission Bend, Angleton, and Weimar
412 PM CDT Sun May 16 2021

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for portions of south central Texas and 
southeast Texas, including the following areas, in south central 
Texas, Coastal Jackson and Inland Jackson. In southeast Texas, 
Austin, Brazoria Islands, Coastal Brazoria, Coastal Matagorda, 
Colorado, Fort Bend, Inland Brazoria, Inland Matagorda, Matagorda 
Islands, Waller and Wharton has expired.

The Flood Watch has been allowed to expire as the heavy rainfall 
comes to an end for the evening, although light to moderate rainfall 
will continue to be possible. There are a couple of Flash Flood 
Warnings still in effect.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood watch went out at May 16, 4:28 AM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, May 16, 4:28 AM CDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
428 AM CDT Sun May 16 2021

.DISCUSSION...

Showers and even some lightning strikes are springing up around
Matagorda Bay very early this morning as we begin a transition to
a rainy period ahead this week. Confidence is still pretty high in
seeing an environment conducive to continued shower and
thunderstorm chances for the entire week, with most of the
specific details to be determined by subtle disturbances crossing
the region.

The main exception to this will be centered around Wednesday, as
a closed upper low to our west finally makes its way across the
region. This will be supportive of a heavier and more widespread
swath of rain. This is perhaps the most likely window for any
flooding issues - flash or river - to crop up, but with a juicy,
unstable atmosphere in place, we'll have to take each day with an
eye for at least localized heavy rain.

.SHORT TERM [Through Monday Night]...

The forecasted multi-day wet weather pattern across SE Texas will
finally arrive today as an environmental setup favorable for higher
rain chances evolves. To begin, an upper level short wave
propagating eastward is progged to move overhead today. Southerly
flow transporting warm moist air from the Gulf will rise PWATs to
near 2.0 inches starting along the western counties early this
morning, spreading east over most of the CWA by mid morning.
Forecast soundings still show a pocket of drier air along the 850-
700MB levels along with some residual capping, though weak, early
this morning. However, this residual cap erodes rather quickly this
morning and SB/MU CAPE values rise to around 1500-2000 J/kg. The
airmass also saturates past the 500MB level and maintains this
saturated moisture profile through the evening. All of this is
sufficient to support the development of shower and thunderstorms
today over SE Texas. Moreover, given the amount of moisture
available well into the 500 MB level, locally heavy rainfall falling
over the same spots for long periods of time could lead to minor
flooding issues today. SE Texas is under a Marginal Risk for most of
the CWA today with a Slight Risk for the coastal locations. SPC has
also the majority of SE Texas under a Marginal Risk for Severe
Thunderstorms today.

In general, look for showers and thunderstorms to begin mainly along
the western portions in the morning, gradually shifting east into
the central portions late morning/early afternoon and finally
reaching the eastern portions later in the afternoon and evening
(following the moisture trend). Interestingly enough, stronger storms
are favorable over Central Texas today. HiRes models bring these
storms (possible MCS) in a slightly weaker state into our NW
counties this afternoon and makes its way east into the NE counties
through the evening. We will have to see how these storms initiate
and whether or not they will hold up by the time they reach SE Texas
to know the associated hazards. But...we can at least expect some
heavy rain, lightning and gusty winds out of it.

Activity will ebb a bit during the night hours as the shortwave
moves east of SE Texas. However, another stormy day is expected
Monday as another short wave moving east northeast along the base of
an upper level low located over the Four Corners, interacts with our
slightly more unstable air mass.

High temperatures will generally be in the low to mid 80s today and
in the mid 80s Monday. Some areas affected by showers and
thunderstorms may have brief moments of cooler temperatures,
however. Lows will continue on the rise, ranging in the upper 60s
to low 70s tonight and in the low to mid 70s Monday night.

.LONG TERM [Tuesday Through Sunday]...

Tuesday morning. 500 millibars. Our "friend", the closed upper
low, will be slowly making its way east, and will have almost
arrived at the OK/TX Panhandles Tuesday morning. This is probably
a little too far off to really strongly influence our direct area,
and the main action is more likely to be to the northwest over
North Texas. But...we just need to be patient for our turn. For
Tuesday, we'll see an environment with strong consensus for
precipitable water in the ballpark of 1.75 inches, with deep
onshore flow that tends to enhance lift from daytime heating as
less dense, humid Gulf continues to stream into the area. Long
story short, expect showers and storms, but probably more of an
amped-up version of our typical daily wet season pattern.

It's a little tricky to tell how Tuesday night into Wednesday
will evolve this far out - all the deterministic global runs try
to have fun with mesoscale wackiness. And while I don't deny that
the globals are advancing to the point that they can TRY to do
these things, and they're something interesting to look at and
consider...I'm not at all surprised that they all look pretty
much nothing like each other at 66 hours, as each gets its own
special flavor of wackiness. So...let's look at the environment.
Precipitable water shows a strong consensus for 1.75 inches at a
minimum, and more likely up closer to 2 inches. The NAEFs ensemble
is showing both the inflow low level jet and precipitable water
near 90th percentile values...so while not necessarily extreme,
both look pretty juiced up.

Similarly, the Euro ensemble shows an Extreme Forecast Index over
Southeast Texas of 0.7 to 0.9 with a shift of tails around 1.
Both of these indicate that, at least relative to the Euro's model
climate, the Euro ensemble is indicating QPF that is anomalous to
its own predictions, and could suggest the potential for
unusually heavy rain.

Finally, the NBM continues to show signals for some decent rain in
our area for Wednesday. One inch exceedance probabilities show
this to be a likely outcome for much of Southeast Texas, and a
signal at the six inch exceedance threshold is now up to 5
percent. As I discussed the other day, a one-in-twenty shot is
not terribly large on an absolute scale. But 5 percent is five
times larger than the 1 percent probability I was discussing on
that day, which is already considerably larger than your typical
day, which is functionally zero.

So, I may not be guaranteeing you that we'll see places get six
inches of rain on Wednesday, but I am definitely saying it is
considerably more probable than usual. And would I be surprised to
see someone rack up some big totals on Wednesday? Absolutely not
one bit. Taking a look from another angle, the 90th percentile 6
hour QPF exceeds 1 inch for at least a portion of our CWA every
time step from Tuesday evening until Thursday afternoon. Most of
that period is in a globals-only timeframe, where I'm mostly
looking at QPF to highlight impact areas rather than specific
totals. And for a 24 hour total, Wednesday's 90th percentile
paints a 4-5 inch bullseye west/southwest of the Houston metro.

Hopefully this has all convinced you that it's looking more likely
that some folks, somewhere between Tuesday night and Thursday
morning, is likely to get a lot of rain. My main hope is that this
rain mainly falls over the dwindling area in the most recent
drought monitor's "abnormally dry" area and at a rate that will
not cause problems. Indeed, the Euro Ensemble and NBM currently
kind of suggest just such a thing. That would be nice. But...it
would be prudent to continue to monitor forecasts for the latest
info this week.

And of course, it's not over after this. Even though the main
upper low gets drawn up into the northern stream and well away
from us, some remnant vorticity is a common feature in the model
guidance for the rest of the week. Indeed, there are even some
indications that we get a very weak cutoff upper low over South
Texas just to make sure rain chances drag into the end of the
week. Eventually, a building eastern US ridge will build in and
turn the tap off...but I don't have a six hour PoP block without
something mentionable (slight chance or higher) until a week from
now, next Sunday.

&&

.AVIATION [09Z TAF Update]...

Mostly VFR conditions expected today. S winds at 10-15 KTS with
higher gusts expected at times. A stormy weather pattern will begin
today as a weak shortwave moves overhead and could bring a few
rounds of SHRA/TSRA over SE Texas today. Expect heavy rainfall,
gusty VRB winds, lightning and possible minor turbulence with these
storms. Cigs/Vis could also be reduced to MVFR-IFR. Activity will
lessen during the next hours but conditions could still be favorable
for some isolated activity to occur. Another stormy day expected
Monday with the passing of another shortwave.

&&

.MARINE...

Cautions will remain across the Gulf waters today along with a High
Risk of Rip Currents for the Gulf facing beaches. Exercise caution
if heading to the coast this weekend and remember to only enter the
water near a trained lifeguard. Additionally, with a prolonged
period of onshore winds, tidal levels that are already drifting
above typical astronomical tides are expected to continue growing
in distance from those predicted levels. Though not currently at
levels high enough to cause concern, this could become as issue
later in the week.

With surface pressures deepening to our west, the resultant
tightening of the gradient over SE TX will result in a further
increase in both winds and seas through the remainder of the weekend
and into next week. This may require the issuance of Advisories
early next week. Stormy weather will arrive today and is expected
persist well into the end of the work week.

&&

.HYDROLOGY...

The Trinity at Riverside has slipped beneath flood stage and the
flood warning has been canceled, leaving only Moss Bluff as the
only warning currently in effect. This may be only a brief respite
given the rainy pattern expected, but every little extra fall
below flood stage helps get us prepared for the next round.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  79  70  86  72  85 /  70  40  60  20  80
Houston (IAH)          81  71  84  74  85 /  70  60  70  20  60
Galveston (GLS)        82  74  83  76  85 /  60  60  50  20  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...High Rip Current Risk through Tuesday evening for the following
     zones: Bolivar Peninsula...Brazoria Islands...Galveston
     Island...Matagorda Islands.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Tuesday evening for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Galveston
     Bay...Matagorda Bay...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&

DISCUSSION...Luchs
SHORT TERM...24
LONG TERM...Luchs
AVIATION...24
MARINE...24
HYDROLOGY...Luchs

In the hours before

Special weather statement, May 16, 6:30 AM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
630 AM CDT Sun May 16 2021

TXZ236-336-161215-
Coastal Matagorda TX-Inland Matagorda TX-
630 AM CDT Sun May 16 2021

...Strong Storm with heavy rain and possible small hail in South
Central Matagorda County...

At 628 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of South Texas Nuclear Plant, moving northwest at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bay City and Van Vleck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2880 9578 2876 9585 2893 9604 2902 9589
TIME...MOT...LOC 1128Z 151DEG 7KT 2883 9586
Special weather statement, May 16, 7:41 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
741 AM CDT Sun May 16 2021

TXZ226-235-236-335-336-161330-
Coastal Matagorda TX-Inland Matagorda TX-Wharton TX-
Coastal Jackson TX-Inland Jackson TX-
741 AM CDT Sun May 16 2021

...SPECIAL WEATHER STATEMENT...

At 740 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of La Ward to near South
Texas Nuclear Plant. Movement was north at around 15 mph.

Winds in excess of 30 mph and funnel clouds will be possible with
these storms.

Locations impacted include...
Bay City, South Texas Nuclear Plant, Blessing, Markham, Wadsworth,
Louise, Midfield and Danevang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2920 9637 2896 9575 2874 9598 2890 9654
TIME...MOT...LOC 1240Z 181DEG 13KT 2894 9637 2880 9597

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:30 AM CDTSpecial Weather StatementHGXMatagorda45 min
May 16, 7:00 AM CDTAreal Flood AdvisoryHGXMatagorda90 min
May 16, 7:41 AM CDTSpecial Weather StatementHGXMatagorda49 min
May 16, 8:32 AM CDTAreal Flood AdvisoryHGXBrazoria, Jackson, Matagorda, Wharton3 hr
May 16, 8:44 AM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda, Wharton3 hr
May 16, 9:11 AM CDTAreal Flood AdvisoryHGXHarris64 min
May 16, 9:14 AM CDTSpecial Weather StatementHGXHarris46 min
May 16, 9:35 AM CDTFlash Flood WarningHGXColorado, Jackson, Wharton115 min
May 16, 11:26 AM CDTFlash Flood WarningHGXBrazoria, Colorado, Jackson, Matagorda, Wharton4 hr
May 16, 11:37 AM CDTRiver Flood WarningHGXJackson, Wharton29 hr
May 16, 11:39 AM CDTRiver Flood WarningHGXMatagorda, Wharton6 days
May 16, 12:06 PM CDTSpecial Marine WarningHGX24 min
May 16, 2:07 PM CDTSpecial Weather StatementHGXMatagorda38 min
May 16, 2:13 PM CDTFlash Flood WarningHGXJackson, Matagorda92 min
May 16, 2:31 PM CDTSpecial Marine WarningHGX44 min
May 16, 2:47 PM CDTSpecial Weather StatementHGXMatagorda43 min
May 16, 3:08 PM CDTFlash Flood WarningHGXBrazoria, Matagorda, Wharton82 min
May 16, 3:24 PM CDTSpecial Weather StatementHGXMatagorda51 min
May 16, 3:31 PM CDTRiver Flood WarningHGXJackson22 hr
May 16, 3:31 PM CDTRiver Flood WarningHGXJackson, Wharton11 hr
May 16, 3:46 PM CDTFlash Flood WarningHGXMatagorda59 min
May 16, 5:04 PM CDTAreal Flood WarningHGXMatagorda101 min
May 16, 5:19 PM CDTSpecial Marine WarningHGX56 min

Nearby

Flash Flood Watches in Texas, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.